Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 9, 2018, 12:42 PM MDT for Grant County, New Mexico. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 12:42 PM MDT (18:42 UTC)
- Expired
- Jul 9, 2018, 2:15 PM MDT
- In force
- 93 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, NM
The radar
The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 1:41 PM MDT | HEAVY RAIN 2.45 | 3 Ene Tyrone, NM | RAIN AMOUNT FELL IN ONE HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WGUS54 KEPZ 091842
FFWEPZ
NMC017-092015-
/O.NEW.KEPZ.FF.W.0005.180709T1842Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1242 PM MDT MON JUL 9 2018
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Northeastern Grant County in south central New Mexico...
* Until 215 PM MDT.
* At 1241 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hanover...
Cherry Creek Campground...
Pinos Altos...
City Of Rocks State Park...
McMillan Campground...
Mangas Valley...
Santa Clara...
Tyrone Mine...
Hurley...
Little Walnut Village...
Georgetown...
Arenas Valley...
Fierro...
Oak Grove...
Tyrone...
Bear Canyon Lake...
San Lorenzo...
Cobre...
Silver City...
and North Hurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3263 10790 3254 10801 3253 10821 3263 10832
3264 10854 3294 10847 3296 10792
$$
ROGASH2 follow-up statements
476
WGUS74 KEPZ 091925
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
125 PM MDT MON JUL 9 2018
NMC017-092015-
/O.CON.KEPZ.FF.W.0005.000000T0000Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
125 PM MDT MON JUL 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
NORTHEASTERN GRANT COUNTY...
At 122 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Almost 2 inches of rain has already
fallen. Flash flooding was reported near Santa Clara including
around Ridge Road...Racetrack Drive and Fellner Drive.
Some locations that will experience flooding include...
Hanover...
Cherry Creek Campground...
Arenas Valley...
Fierro...
Oak Grove...
Pinos Altos...
Tyrone...
Bear Canyon Lake...
Cobre...
Mangas Valley...
Santa Clara...
Tyrone Mine...
Silver City...
North Hurley...
Mimbres...
Bayard...
Fort Bayard...
Hurley...
Little Walnut Village...
and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3267 10794 3260 10822 3263 10831 3267 10853
3277 10851 3290 10847 3293 10799
$$
ROGASH664
WGUS74 KEPZ 092007
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
207 PM MDT MON JUL 9 2018
NMC017-092015-
/O.EXP.KEPZ.FF.W.0005.000000T0000Z-180709T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-
207 PM MDT MON JUL 9 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRANT COUNTY WILL EXPIRE
AT 215 PM MDT...
Rain has diminished across the area. However some locations may
still be covered with water. Please continue to heed any road
closures.
LAT...LON 3267 10794 3260 10822 3263 10831 3267 10853
3277 10851 3290 10847 3293 10799
$$
ROGASHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:12 AM MDT, 8 hours 30 minutes earlier.
Area forecast discussion, Jul 9, 4:12 AM MDT, 8 hours 30 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 412 AM MDT Mon Jul 9 2018 .SYNOPSIS... It looks like a fairly damp week ahead for the Borderland as the Monsoon pattern swings into gear. East flow aloft with plenty of moisture will persist through most of this week, resulting in scattered thunderstorms each day. With the plentiful moisture, some areas of flooding will likely occur. Temperatures into the weekend look to remain cooler than normal. && .DISCUSSION... Well the Monsoon pattern is in full swing today, and although several subtle changes occur over the next several days, the bottom line is a damp week ahead with some flood potential. Upper high is now over western Nebraska, with ridge lining up more east-west. Inverted trough over SE New Mexico with perhaps some circulation aloft beginning over our eastern CWA. Dry slot which was over the west half of the CWA Sunday is now over western New Mexico as it continues to shrink. Eastern edge of the dry slot extends from about Antelope Wells to T or C, with some isolated thunderstorms continuing to develop just east of this line. For today, inverted trough will continue to push west through the area. Both NAM/GFS hint at convection slow to build behind the trough today, perhaps in area of subsidence. But by late afternoon, convection should develop again. PWs of around 1.2 to 1.4 inches both today and Tuesday suggest some flooding likely with storms. Another minor change to the upper pattern occurs on Wednesday and Thursday. Current inverted trough/easterly wave over eastern Oklahoma will rotate around west side of upper high as it moves over Missouri. The upper low will become quasi-stationary over SE Colorado/NE New Mexico and split the ridge into two sections (western high center over the Great Basin). This will give a subtle shift of upper winds to the south, though on the light side. This could push PWs up as high as 1.5 inches Wednesday into Thursday. With very light winds aloft, Wednesday could actually be the peak day for flood potential. Somewhat contorted upper pattern for the weekend as the area remains under a col with weak circulations within. Weekend should remain on the wet side. GFS suggesting next Mon/Tue could see easing back of moist period as Great Basin high enlarges and bring us a bit drier northeast flow. However ECMWF still keeps standing trough over the area for unsettled weather. Temperatures will remain cooler than normal for the bulk of this week. && .AVIATION...Valid 09/12Z-10/12Z. Moisture keeps intruding the area leading to isolated showers and thunderstorms before 18Z, and scattered showers and thunderstorms along with brief periods of heavy rain after 18Z. Expect variable winds, lower ceilings and reduced visibilities near storms. Otherwise, VFR conditions should domain thru the day. Generally, easterly winds between 5 to 15 kts, and stronger gusts over the area mountains. && .FIRE WEATHER... An east to southeasterly flow will keep gulf moisture coming to the Borderland. Isolated to scattered showers and thunderstorms will be possible across the region through the forecast period. The extra moisture and clouds will help keep the temperatures a few degrees below normal for the season. Minimum relative humidity values over 30 percent and winds generally between 5 to 15 mph will inhibit the development of critical fire weather conditions. Ventilation rates will slowly deteriorate through the week from the very good to excellent categories into fair and good, before improving again this weekend. && .PRELIMINARY POINT TEMPS/POPS... El Paso 89 70 88 72 / 30 40 20 40 Sierra Blanca 85 64 85 67 / 30 30 20 30 Las Cruces 87 65 86 68 / 30 40 20 40 Alamogordo 86 66 85 69 / 30 30 20 30 Cloudcroft 63 48 62 50 / 40 30 40 40 Truth or Consequences 86 66 86 69 / 30 20 20 30 Silver City 80 58 79 60 / 40 50 30 50 Deming 87 66 86 68 / 30 50 20 40 Lordsburg 88 67 86 69 / 30 50 20 40 West El Paso Metro 88 69 88 71 / 30 40 20 40 Dell City 88 65 88 68 / 30 40 20 30 Fort Hancock 89 68 88 71 / 30 40 20 40 Loma Linda 83 62 83 65 / 30 40 20 40 Fabens 88 66 88 69 / 30 40 20 40 Santa Teresa 88 67 87 69 / 30 40 20 40 White Sands HQ 87 68 86 70 / 30 40 20 40 Jornada Range 87 65 87 67 / 30 40 20 40 Hatch 88 66 87 68 / 30 40 20 40 Columbus 90 68 88 71 / 30 50 20 40 Orogrande 88 67 86 70 / 30 40 20 40 Mayhill 71 51 70 56 / 40 30 40 40 Mescalero 72 51 71 56 / 40 30 40 40 Timberon 70 51 70 55 / 40 30 40 40 Winston 77 55 79 57 / 40 30 40 30 Hillsboro 82 61 83 63 / 40 40 30 40 Spaceport 86 65 85 67 / 30 30 20 30 Lake Roberts 77 51 79 53 / 40 50 40 50 Hurley 82 60 82 61 / 30 50 30 40 Cliff 85 59 85 61 / 40 50 40 50 Mule Creek 84 58 83 61 / 40 40 40 50 Faywood 81 62 82 64 / 30 50 30 40 Animas 89 67 87 68 / 30 50 20 50 Hachita 89 66 86 67 / 30 50 20 40 Antelope Wells 88 66 86 67 / 30 50 20 50 Cloverdale 84 63 83 64 / 30 40 20 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Crespo
Hazardous weather outlook, Jul 9, 11:28 AM MDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1128 AM MDT Mon Jul 9 2018 NMZ401>417-TXZ418>424-101730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1128 AM MDT Mon Jul 9 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will occur this afternoon and evening. rainfall amounts of 0.25 to 1 inch will be possible. A few isolated locations could receive up to 2 inches of rain. This heavy rain may lead to flooding of low water crossings and a few flood prone areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible each day through the weekend. rainfall totals of 1 to 2 inches will be possible in isolated locations each day. This heavy rainfall could lead to some isolated flooding of low water crossings and flood prone areas. .SPOTTER INFORMATION STATEMENT... If spotters see any flooding or heavy excessive rainfall reports; please call them into the office via our 800 spotter number or send the report via Twitter using our office username @NWSElPaso
In the hours before
Special weather statement, Jul 9, 11:44 AM MDT, 58 minutes before
Special Weather Statement National Weather Service El Paso Tx/Santa Teresa NM 1144 AM MDT Mon Jul 9 2018 NMZ401>404-407>411-091845- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, and Sunland Park 1144 AM MDT Mon Jul 9 2018 ...Strong Thunderstorms With Heavy Rains Occurring Over Southern New Mexico... At 1140 PM thunderstorms were increasing across portions of southern New Mexico. This activity was moving to the northwest over or toward the vicinity of Silver City...Redrock...Hanover...Hurley...Bayard...Pinos Altos...Gila Hot Springs...Cookes Peak...Upham...Rock House...and Lake Lucero. Some of the storms will produce heavy rains resulting in localized flooding especially around low water crossings and poor drainage areas. Small hail and wind gusts to 40 mph are also possible. Travelers must remember never to drive or walk into flooded areas but instead seek alternate routes of travel. Rogash
Special weather statement, Jul 9, 12:13 PM MDT, 29 minutes before
Special Weather Statement National Weather Service El Paso Tx/Santa Teresa NM 1213 PM MDT Mon Jul 9 2018 NMZ401>404-407>411-091915- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley- Including the cities of Cliff, Buckhorn, Gila Hot Springs, Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, and Sunland Park 1213 PM MDT Mon Jul 9 2018 ...Strong Thunderstorms With Heavy Rains Continue Across Southern New Mexico... At 1210 PM strong thunderstorms continued moving to the northwest across portions of southern New Mexico. This activity was moving over or toward the vicinity of Silver City...Fort Bayard...Hanover...Tyrone...Redrock...Highway 180 north of Deming...Gila Hot Springs...Cliff...Gila...Rock Canyon...Spaceport America...and Lake Lucero. Some of the storms will produce heavy rains with localized flooding possible especially around low water crossings and poor drainage areas. Small hail and wind gusts to 40 mph are also possible with a few storms. Remember never attempt to drive or walk across flooded areas. Turn Around Don't Drown. Rogash
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:05 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Jul 9, 12:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 65 min |
| Jul 9, 1:02 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Jul 9, 1:19 PM MDT | Special Weather Statement | EPZ | Grant | 41 min |
| Jul 9, 1:53 PM MDT | Special Weather Statement | EPZ | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.